Alert archive / Michigan / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 27, NWS Gaylord, MI

August 20, 2010Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 20, 2010, 6:51 PM EDT for Mackinac County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2010, 6:51 PM EDT (22:51 UTC)
Expired
Aug 20, 2010, 7:18 PM EDT
In force
27 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2010-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2010-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 4:16 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 20, 4:16 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
416 PM EDT FRI AUG 20 2010

.SYNOPSIS.../ISSUED AT 358 PM/

A WARM FRONT IS CURRENTLY MOVING INTO NORTHERN MICHIGAN...BRINGING
WITH IT THE CHANCE OF RAIN SHOWERS AND THUNDERSTORMS WITH A
POSSIBILITY OF SOME OF THESE STORMS REACHING SEVERE CRITERIA...AND
EVEN SPAWNING A TORNADO. AS THE WARM FRONT MAKES ITS WAY NORTH LOW
CLOUDS WILL BEGIN TO INVADE OUR SKIES...AND BLOCK ANY FILTERED SUN
WE MAY BE GETTING. HIGH PRESSURE WILL BEGIN TO BUILD BACK INTO
NORTHERN MICHIGAN ON SATURDAY NIGHT TO SUNDAY...BRINGING WITH IT A
MOSTLY PRECIPITATION FREE WORK WEEK.

TJL

&&

.SHORT TERM.../ISSUED AT 358 PM/...TONIGHT

18Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER WESTERN MINNESOTA...
WITH A NORTHWARD MOVING WARM FRONT EXTENDING EAST-SOUTHEAST ACROSS
CENTRAL MINNESOTA/SOUTHWEST LOWER MICHIGAN.  FRONT APPEARS TO RUN
ALONG AN LDM-RQB-AMN LINE...LDM HAS JUMPED TO 90/72 AS OF 19Z.
SURGE OF LOW LEVEL WARM AIR/MOISTURE HAS RESULTED IN AN AXIS OF
MLCAPE >500J/KG FROM MBS-AMN...WITH VALUES GETTING UP CLOSE TO
1500J/KG ACROSS WEST CENTRAL LOWER MICHIGAN.  WATER VAPOR IMAGERY
SHOWS A PAIR OF VORTICITY CENTERS MOVING INTO THE UPPER/MID
MISSISSIPPI VALLEY...ONE ACROSS MINNESOTA AND THE SECOND MOVING
ACROSS EASTERN NEBRASKA.  THESE WAVES COMBINED WITH DIVERGENCE
WITH RRQ OF A JET STREAK ACROSS EASTERN ONTARIO/WESTERN QUEBEC
PROVIDING ADDITIONAL SUPPORT FOR POTENTIAL CONVECTIVE DEVELOPMENT.
CLOSER TO HOME...SOME NEW DEVELOPMENT OCCURRING OVER NORTHERN GREEN
BAY AND INTO CENTRAL UPPER...AND GETTING INCREASINGLY CONCERNED WITH
PORTIONS OF WESTERN LOWER MICHIGAN WHERE INSTABILITY IS INCREASING
AND LOW LEVEL MOISTURE CONVERGENCE HAS BEEN FOCUSED OVER THE PAST
COUPLE OF HOURS.  0-6KM BULK SHEAR VALUES OF 50-60KTS AND NICE LOW
LEVEL VEERING MEANS THAT ANYTHING THAT DEVELOPS WILL NEED TO BE
WATCHED WITH STRONG UPDRAFT ROTATION POTENTIAL (SPLITTING CELL UP
NEAR ISQ ALREADY EVIDENCE OF THAT).

CLOSER TO APPROACHING UPPER SHORT WAVE TROUGHS UPSTREAM CONVECTION
EXPECTED TO FILL IN OVER THE NEXT SEVERAL HOURS...THE REMNANTS OF
WHICH WILL ADVANCE INTO NORTHERN MICHIGAN LATER THIS EVENING AND
OVERNIGHT.

JPB

&&

.LONG TERM.../ISSUED AT 358 PM/...SATURDAY AND BEYOND

SATURDAY...AS THE FRONT GOES THROUGH THE REGION AROUND 12Z THERE
WILL BE SHOWERS AND THUNDERSTORMS AROUND. WELL, MORE LIKELY JUST
SHOWERS AND AS 12Z THERE SHOULD BE A LOT OF PUNCH LEFT AND THE
MODELS ARE SHOWING THE SYSTEM BEGINNING TO WEAKEN. LEANED MORE
TOWARD THE ECMWF AS THE GFS HAS SOME SORT OF CONVECTIVE BOMB IN SW
LOWER, AS DOES THE NAM, ALTHOUGH THE NAM LOOKS CLOSER TO THE ECMWF.

SATURDAY NIGHT...DESPITE THE EARLIER CONVECTION, THE MODELS SHOW
THAT PRETTY MUCH ALL OF THE RAIN SHOULD BE OUT OF THE FORECAST AREA
AFTER 00Z. SO HAVE GONE WITH THE DRY WEATHER OVERNIGHT.

SUNDAY...THE HIGH BUILDS INTO THE REGION AND CONTINUES THE CLEARING
TREND. THERE IS A 500 MB JET STREAK MOVING THROUGH THE FORECAST
AREA, BUT WITH THE 700-500 MB LAYER RH AT LESS THAN 20% FOR THE DAY,
WON'T HAVE ANYTHING.

SUNDAY NIGHT...THE SFC HIGH LOOKS LIKE IT PUSHES ANY LOW LEVEL
MOISTURE OUT OF THE REGION SO THAT IT LOOKS CLEAR OUT FOR THE NIGHT.

MONDAY...THE HIGH CONTINUES INTO MONDAY SO THAT IT WILL BE MOSTLY
SUNNY.

EXTENDED (TUESDAY THROUGH FRIDAY)...TUESDAY, THE COLD FRONT MOVES
THROUGH THE FORECAST AREA, SO HAVE A CHANCE OF SHOWERS AND
THUNDERSTORMS. WEDNESDAY, THE FRONT IS WELL PAST THE REGION, SO HAVE
THE DAY DRY AT THIS POINT. ONE CAVEAT FOR THE DAY, HOWEVER, IS THAT
THE 850 MB TEMPERATURES ARE BEGIN DROPPING MAKING IT CLOUDIER IN THE
AFTERNOON. THURSDAY, THE 500 MB HEIGHTS ARE ON THE RISE, BUT THE 850
MB TEMPERATURES STILL BOTTOM OUT IN THE AFTERNOON, SO IT MAY BE DRY,
BUT IT COULD BE AN INTERESTING DAY WITH SHOWERS. HOWEVER, WILL LEAVE
IT DRY FOR NOW. FRIDAY, HIGH PRESSURE AND A BIT OF A WARM UP AS THE
RETURN FLOW STARTS.

JSL

&&

.MARINE.../ISSUED AT 358 PM/

ONCE THE WARM FRONT GOES THROUGH TONIGHT, THE WINDS WILL PICK UP
IN THE WARM SECTOR AHEAD OF THE COLD FRONT. SO SCA FOR THE NIGHT.
THEN AS THE COLD FRONT GOES THROUGH THE SFC TROUGH WILL HAVE THE
GRADIENT SLACK ENOUGH THAT THE WINDS WILL DROP TO VARIABLE AT 10
KNOTS FOR THE DAY. IT LOOKS LIKE THE WINDS WILL PICK BACK UP
SATURDAY NIGHT WITH COLD AIR ADVECTION. WINDS LOOK LIKE THEY WILL
BEGIN TO DIMINISH OVER THE DAY ON SUNDAY AS THE GRADIENT SLACKENS.

JSL

&&

.AVIATION.../ISSUED AT 707 AM/...VALID FOR 12Z TAFS

CLOUDS WERE PESTERING ALL TAF SITES THIS MORNING...BUT ONLY VFR
CIGS. CLOUDS HAVE BEEN DEVELOPING AHEAD OF A WARM FRONT THAT WILL
LIFT INTO THE TAF SITES THIS EVENING/MIDNIGHT. WIDE SWATH OF WARM
ADVECTION CLOUDS/PRECIP WILL TRY AND BRING A COUPLE OF LIGHT
SHOWERS INTO MAINLY PLN/TVC THIS MORNING...BUT OVERALL...JUST A
RATHER DIRTY SKY WITH VFR CIGS FOR MUCH OF THE DAY. BY THIS
EVENING AND TONIGHT...STRONGER LIFT ARRIVES WITH APPROACH OF WARM
FRONT. SHOWERS AND EMBEDDED STORM ARE EXPECTED TO BREAK OUT AND
PERIODICALLY POSE POTENTIAL MVFR VSBY/CIGS TO MAINLY TVC/PLN. SOME
OF THESE STORMS WILL BE STRONG...AND A FEW POSSIBLY MAY BE SEVERE.
WINDS WILL SHIFT OUT OF THE SSW WITH THE PASSAGE OF THE WARM
FRONT. HOWEVER...ADDITIONAL SCATTERED SHOWERS/STORMS WILL ARRIVE
LATE AT PLN/TVC WITH THE APPROACH OF THE SYSTEM COLD FRONT. SMD

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LMZ323-341-342-
     344>346.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LHZ345>349.
LS...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LSZ321-322.

&&
Hazardous weather outlook, Aug 20, 4:25 PM EDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
425 PM EDT FRI AUG 20 2010

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
211200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
425 PM EDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS EASTERN UPPER AND AREAS OF NORTHERN LOWER WEST OF THE M-33
CORRIDOR.  THERE IS THE THREAT THAT SOME OF THESE STORMS MAY BECOME
SEVERE...WITH THE POSSIBILITY OF DAMAGING WIND GUSTS...LARGE
HAIL...AND POSSIBLY A TORNADO. THE BEST CHANCE FOR THUNDERSTORMS AND
SEVERE WEATHER WILL OCCUR THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY. SEVERE WEATHER
IS NOT EXPECTED.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. SPOTTERS...PLEASE RELAY REPORTS
OF SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE.

JPB

In the hours before

Special weather statement, Aug 20, 5:19 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
519 PM EDT FRI AUG 20 2010

MIZ019-202130-
CHARLEVOIX MI-
519 PM EDT FRI AUG 20 2010

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEAVER ISLAND...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEAVER ISLAND...
  SAINT JAMES ON BEAVER ISLAND...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:27 AM EDTSmall Craft AdvisoryAPX25 hr
Aug 20, 3:52 PM EDTSpecial Marine WarningAPX53 min
Aug 20, 3:58 PM EDTSpecial Marine WarningAPX33 min
Aug 20, 4:22 PM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet, Mackinac33 min
Aug 20, 4:42 PM EDTSpecial Marine WarningAPX44 min
Aug 20, 6:02 PM EDTSpecial Marine WarningAPX88 min
Aug 20, 6:40 PM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac35 min
Aug 20, 6:41 PM EDTSpecial Marine WarningAPX52 min
Aug 20, 6:57 PM EDTSpecial Marine WarningAPX63 min
Aug 20, 7:16 PM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Leelanau54 min
Aug 20, 7:28 PM EDTSpecial Marine WarningAPX47 min
Aug 20, 7:54 PM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac51 min
Aug 20, 7:55 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Emmet44 min
Aug 20, 7:58 PM EDTSpecial Marine WarningAPX32 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.